Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

A Life Saved by HIV Meds, and a Vow to Give Back

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

September 23, 2013

Jimmy Mack

Jimmy Mack

If you read my blog on this website, you can see my history with this disease goes way back: I believe I was infected in 1983 or '84 and tested positive in 1987. I consider myself one of the more fortunate people living with HIV because I lived long enough to experience HAART and its side effects.

Sometime in 1996 or 1997, I received an AIDS diagnosis; my T cells dropped below 200 and I experienced many bouts of thrush and had several Kaposi's sarcoma (KS) lesions on my feet. But it was cryptococcal meningitis that finally landed me in the hospital. Lucky for me, I was able to add Crixivan to my AZT/3TC combo and everything started to change; even the KS disappeared on its own! I went through all the usual side effects associated with those meds: headache, nausea, explosive diarrhea, but I was just happy to be alive.

I went on to experience horrific side effects each time I had to change my regimen because my doctor thought I was developing resistance to my current HAART. Each time I changed meds, I was prepared for a whole new round of horrific side effects. This was my mindset in late fall of 2001, when I was told it was time to change meds again. I had just experienced living and working in Manhattan when the Twin Towers went down, so I wanted to put off switching meds until Christmas, when I could go home to Southampton and take a week off to experience the new side effects.

Advertisement

My brother Billy and his wife Leslie had a guest cottage behind their home in Southampton that I rented year round, so it was a safe place for me to rest and recuperate from whatever nasty side effects I would be experiencing. I knew full well that the first few days would be miserable, so I didn't start my new meds (which included Viracept) until the day after Christmas.

I took my first set with breakfast and then went next door to babysit my two nephews, Jimmy and Will, while Leslie and her mother went to the mall. Thankfully, things went south before they even left the house! Wee Will, who was 2 at the time, came to me while I was laying on the couch to announce: "Baba, me hungry." I struggled to get up to feed him but immediately realized I just couldn't! So I told him to run and get his Mom before she left and tell her Baba was sick. My head was throbbing as I heard him screaming: "Mama, Baba gick, Baba gick!"

Leslie came back and when she felt me she got out a thermometer and quickly determined I had a temperature of 104. I told her to call my doctor in Manhattan who in turn instructed her to give me aspirin and get me into a tub of cool water with ice packs under my armpits. My doctor said to call back in an hour when my temp should have gone down and let her know what it was. Sadly, Leslie had to call back to say my temp was now 105.5 and my entire body was covered in hives.

By then I was close to delirious, and not clear as to what was happening. Evidently, my doctor instructed Leslie that I was having a severe, life-threatening allergic reaction to one of my new meds and that she needed to call 911 and tell them they needed to get me to a hospital immediately! She was also told to get blankets ready as I was in a tub surrounded by tile and metal and that at 106, I was likely to go into seizures and once in seizures at that temp, my brain would not survive very long.

Moments later, two EMTs from the Southampton Volunteer Ambulance picked me up and whisked me to Southampton Hospital where I was put on a cooling bed and given massive amounts of steroids.

Jimmy Mack with his husband; they recently celebrated their first anniversary.

Jimmy Mack with his husband; they recently celebrated their first anniversary.

That year, I spent the entire vacation between Christmas and New Year's in that hospital, recovering from an allergic reaction to the HIV meds that was so severe that I nearly died. Oddly, as sick as I was, my hospital stay turned into an incredible bonding experience with my dad. My father and namesake was Chief of Radiology at that hospital for over 30 years and each day I was there, workers from all over the hospital stopped in my room to check on me and to tell me what a wonderful man my father was to work with. My dad and mom were both in Hope Town, Bahamas, at the time and so couldn't be there, but it felt like my dad was there with me! I always knew my dad was a great dad, but it was so wonderful to learn how loved he was by all of his coworkers at that hospital.

The whole experience was so surreal to me; having just witnessed the bravery, courage and compassion of the first responders who ran to the falling Twin Towers and then to experience it myself first hand! I vowed that if I ever moved back to Southampton, I would join the ambulance company that saved my life that day. Sure enough, after Manhattan, I did a two-year stint working in England and then my job relocated me to Southampton in 2004.

The day after Christmas, I went for my first meeting at the Southampton Volunteer Ambulance; in January of 2005, I was enrolled in EMT school and became an EMT in May. I have been a volunteer EMT with the Southampton Volunteer Ambulance ever since and have been able to save hundreds of lives myself. So now, not only do I think of myself as fortunate to be alive and healthy, but even more fortunate to be able to give back to the wonderful organization that actually saved my life!

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.


Related Stories

Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects
Outed With Love
This Positive Life: A Trailblazer Still Marches Forward
Lessons Learned When the Labs Go Awry
6 Reasons Why People Skip Their HIV Meds
Word on the Street: Advice on Adhering to HIV Treatment
More Personal Accounts of Staying Adherent to HIV/AIDS Medications


This article was provided by TheBody.com. It is a part of the publication Other Sides of HIV.
 

Reader Comments:

Comment by: Billy Mack (Southampton ) Tue., Oct. 1, 2013 at 5:00 pm EDT
Jimmy is my brother and I approve of his message too! Love to all!
Reply to this comment


Comment by: Brian (Southampton NY) Tue., Sep. 24, 2013 at 9:24 pm EDT
Jimmy is my husband, and I approve his message. I love you, baby!
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement